Minnesota, 2006

Drought in Minnesota, August 1 to 31, 2006

August 1 to 31, 2006 · NWS FGF · 20 events in 20 counties and zones

The average monthly temperatures for August at Baudette and Park Rapids turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The average monthly temperatures for August at Baudette and Park Rapids turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July. Precipitation amounts were highly variable, and for the most part were not widespread enough to end the drought problems. For the month of August, National Weather Service Cooperative Observers measured 8.42 inches of rain at Argyle, 2.35 inches at Fosston, 1.31 inches at Kelliher, 1.65 inches at Roseau, 3.32 inches at Baudette, 1.06 inches at Itasca State Park, and 2.90 inches at Waskish. Rainfall totals for May through August ranged from 12.73 inches at Argyle, 6.46 inches at Fosston, 6.76 inches at Kelliher, 4.40 inches at Roseau, 7.83 inches at Baudette, 7.98 inches at Itasca, and 8.27 inches at Waskish. Normal amounts of rainfall for the May through August period range from 12 to 15 inches. Lake of the Woods, Roseau, East Marshall, North and South Beltrami, Hubbard, Wadena, Pennington, Red Lake, East Polk, North and South Clearwater, Mahnomen, and East Becker counties all remained in the D3 (extreme) drought designation (per the U.S. Drought Monitor) for the entire month. Kittson county began the month in the D3 category, but more persistent and widespread rainfall dropped it back to a D2 (severe) drought designation on the 8th. West Marshall and West Polk also received more rainfall and fell back to a D2 category on the 15th. East Otter Tail county began the month in a D2 designation and was upgraded to a D3 on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:25 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 7:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT MON JUL 31 2006

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...A HIGH PRESSURE RIDGE EXTENDS INTO
NE ND...WITH A COLD FRONT EXTENDING THROUGH THE E PART OF THE AREA
ALONG A FFM-PKD LINE. KMVX SHOWS THUNDERSTORM ACTIVITY REMAINING
ALONG AND E OF THE COLD FRONT. WITH THE COLD FRONT PRETTY MUCH OUT
OF THE AREA AND DRY SURFACE DEWPOINTS MOVING IN BEHIND THE FRONT...
WILL REMOVE POPS FOR MOST OF THE AREA...EXCEPT THE FAR E...THIS
EVENING...AND MAKE THE WHOLE AREA DRY AFTER MIDNIGHT. OTHERWISE...
REST OF FORECAST IS IN GOOD SHAPE...WITH ONLY MINOR ADJUSTMENTS
NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jul 31, 5:16 AM CST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT MON JUL 31 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
616 AM CDT MON JUL 31 2006

...SEVERE THUNDERSTORMS POSSIBLE EAST OF THE RED RIVER VALLEY
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST
MINNESOTA EAST OF THE RED RIVER VALLEY THIS AFTERNOON. AN
EASTWARD MOVING COOL FRONT WILL REACH MINNESOTA BY NOON AND
POSSIBLY INITIATE STRONG THUNDERSTORMS IN THIS VERY UNSTABLE
AIR MASS. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND
BUT A TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Lake of the Woods

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, Roseau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Drought, East Marshall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, Hubbard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, Wadena

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wadena forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, Pennington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, East Polk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, East Becker

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
East Becker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, Kittson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kittson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Drought, West Marshall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Polk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
West Polk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Norman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Norman forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, West Becker

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
West Becker forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530972, 5530973, 5530974, 5530975, 5530976, 5530977, 5530978, 5530979, 5530980, 5530981, 5530982, 5530983, 5530984, 5530985, 5530986, 5530987, 5530988, 5530989, 5530990, 5530991.